Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 1, NWS Lubbock, TX

April 20, 2005Hall County, Texas

NWS Lubbock, TX issued this tornado warning at Apr 20, 2005, 5:49 PM CDT for Hall County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2005, 5:49 PM CDT (22:49 UTC)
Expired
Apr 20, 2005, 6:45 PM CDT
In force
56 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Hall County, TX

The radar

The Amarillo radar (KAMA), 112 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 3:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-441 J/kg
Mixed-layer LCL
2031 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLUB 202251
TORLUB
TXC191-202345-
/O.NEW.KLUB.TO.W.0001.050420T2249Z-050420T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
549 PM CDT WED APR 20 2005

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  HALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 645 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
  DANGEROUS PART OF THIS STORM WAS LOCATED OVER ALONG THE BRISCOE-HALL
  COUNTY LINE ABOUT 7 MILES NORTHWEST OF TURKEY. THE THUNDERSTORM IS MOVING
  EAST AT 5 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF HALL COUNTY.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3463 10094 3440 10094 3437 10070 3458 10067

$$
1 follow-up statement
000 
WWUS54 KLUB 202323
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
621 PM CDT WED APR 20 2005

TXC191-202345-
/O.CON.KLUB.TO.W.0001.000000T0000Z-050420T2345Z/
HALL TX-
621 PM CDT WED APR 20 2005

...A TORNADO WARNING CONTINUES UNTIL 645 PM CDT FOR HALL COUNTY...

AT 621 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION. THE MOST DANGEROUS PART OF
THIS STORM WAS LOCATED OVER WESTERN HALL COUNTY...OR 8 MILES NORTH OF
TURKEY...MOVING EAST AT 5 MPH.

THE SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WILL OTHERWISE
REMAIN OVER MAINLY RURAL AREAS OF HALL COUNTY.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

LAT...LON 3463 10093 3443 10093 3433 10061 3460 10063

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 20, 3:13 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 20, 3:13 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
313 PM CDT WED APR 20 2005

.SHORT TERM...
VERY SIMILAR DAY TODAY WHEN COMPARED TO TUESDAY...BUT THERE ARE SOME
SUBTLE DIFFERENCES WHICH HAVE SOME IMPACTS ON THE FORECAST.
YESTERDAY...THE DRYLINE MOVED WELL TO THE EAST OF THE CAPROCK DUE TO
A STRONG WESTERLY COMPONENT TO THE LOW LEVEL AND MID LEVEL WINDS.
TODAY...THOSE LOW AND MID LEVEL WINDS ARE QUITE LIGHT...WITH
PROFILER DATA ONLY SHOWING SOUTHWEST WINDS AT 15KTS OR LESS. EVEN
BEHIND THE DRYLINE...WEST TEXAS TTU MESONET OBSERVATIONS ONLY
SHOWING WIND GUSTS TO 17KTS AT LEVELLAND AND PLAINS.
THEREFORE...ONLY EXPECT THE DRYLINE TO MOVE EAST TO ALONG OR NEAR
THE CAPROCK...PROVIDING THE FOCUS FOR ISOLATED THUNDERSTORMS TO
DEVELOP. 700MB AND 850MB TEMPERATURES ARE ABOUT 2 DEGREES (C) WARMER
THAN YESTERDAY...SO THE CAPPING INVERSION REMAINS IN PLACE...IF NOT
SLIGHTLY STRONGER THAN YESTERDAY.

ALL OF THIS LEADS TO MORE QUESTIONS THAN ANSWERS. THE MOST IMPORTANT
QUESTION IS WILL THERE BE ENOUGH LOW LEVEL CONVERGENCE TO TRIGGER
STORMS. THE CUMULUS FIELD HAS BEEN ALONG THE CAPROCK...AND BELIEVE
THIS WILL BE ENOUGH FOR ISOLATED STORMS...AND HAVE RETAINED LOW POPS
IN THIS AREA. IF ANY STORM IS ABLE TO BREAK THE CAP AND ACCELERATE
UPWARD TO AROUND 30000 FEET...A FEW SEVERE STORMS WILL BE POSSIBLE.

THERE WILL BE A WIND SHIFT TO THE NORTHWEST ON THURSDAY...DROPPING
TEMPERATURES A FEW DEGREES...BACK INTO THE LOWER AND MIDDLE
80S...BUT THE MAIN FRONT STILL EXPECTED ON FRIDAY.

.LONG TERM...
UPPER FLOW EXPECTED TO GRADUALLY VEER TO THE NORTHWEST THURSDAY
NIGHT AS UPPER LOW PULLS OUT THROUGH CENTRAL PLAINS. SURFACE FRONT
SHOULD TIGHTEN AND SURGE SOUTHWARD THROUGH HIGH PLAINS...PASSING
THROUGH THE AREA EARLY FRIDAY WITH LOW END WINDY OR BREEZY
CONDITIONS. CONVERGENCE WILL NEED TO BE WATCHED OVER SOUTHERN
ROLLING PLAINS THURSDAY NIGHT WHERE MOISTURE WILL STAY ELEVATED...
BUT APPEARS THUNDERSTORM CHANCES WILL REMAIN JUST TO THE EAST.

COOLING AND STABILIZING AIRMASS OVER SPREADING AREA FRIDAY INTO
SATURDAY MUCH AS IN PREVIOUS FORECAST. SOUTHERN ROCKIES UPPER LEVEL
RIDGE LINE SHOULD PASS BY THE MIDDLE OF THE WEEKEND ALLOWING RETURN
TO LOW LEVEL SOUTH-SOUTHEAST FLOW AND UPPER LEVEL SOUTHWEST FLOW
ALONG WITH GRADUAL MOISTURE INCREASE. DISTURBANCES IN SOUTHWEST FLOW
EXPECTED TO WASTE NO TIME...CROSSING OUT OF NEW MEXICO LATE SUNDAY
AND SUPPORTING LOW THUNDERSTORM CHANCES AS IN PREVIOUS FORECAST.
RIPPLES SHOULD CONTINUE CROSSING SOUTHERN PLAINS SUNDAY NIGHT AND
MONDAY AS HEIGHTS FALL WHILE NEXT TROUGH CROSSES INTO PLAINS FROM
INTERMOUNTAIN WEST. ADDED LOW THUNDERSTORM CHANCES EASTERN ZONES ON
MONDAY. MORE FRONTAL COOLING DUE BY TUESDAY PRECEDING ANOTHER SLOW
WARMUP AND MAINLY DRY PATTERN NEXT WEEK.    MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  78  44  70 /   0   0   0   0
TULIA         49  77  48  71 /  10  10  10   0
PLAINVIEW     51  79  50  72 /  10  10  10   0
LEVELLAND     51  82  49  74 /   0  10   0   0
LUBBOCK       53  83  51  75 /   0  10  10  10
BROWNFIELD    53  84  51  76 /   0  10   0  10
CHILDRESS     58  83  53  75 /  20  10  10  10
SPUR          59  86  53  77 /  20  10  10  10
ASPERMONT     63  89  58  80 /  20  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

14/05
Hazardous weather outlook, Apr 20, 11:36 AM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1136 AM CDT WED APR 20 2005

TXZ021>044-211636-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1136 AM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
SOUTHEASTERN PANHANDLE AND EASTERN ROLLING PLAINS. THIS AREA IS
ALONG AND EAST OF A CHILDRESS TO ASPERMONT LINE.

THE DRYLINE IS EXPECTED TO MOVE EASTWARD OFF THE CAPROCK AND BE
LOCATED NEAR A CHILDRESS TO ASPERMONT LINE BY LATE AFTERNOON.
AFTERNOON HEATING WILL MAKE THE ATMOSPHERE UNSTABLE ALONG AND EAST
OF THE DRYLINE BUT THERE IS UNCERTAINTY TO THE AMOUNT OF CONVERGENCE
THAT WILL OCCUR WITH THE DRYLINE. SLIGHTLY WARMER TEMPERATURES ALOFT
WILL HELP TO CAP THE ATMOSPHERE AND WILL LIMIT THUNDERSTORM COVERAGE
TO ISOLATED. THE STRONGEST THUNDERSTORMS...IF THEY DEVELOP...WILL BE
CAPABLE OF LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM THIS AFTERNOON INTO
THE EVENING.

In the hours before

Local storm report, Apr 20, 3:30 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             MULESHOE                34.23N 102.73W
04/17/2005  1.50 INCH        BAILEY             TX   BROADCAST MEDIA

0820 PM     HAIL             DOUGHERTY               33.94N 101.09W
04/18/2005  0.88 INCH        FLOYD              TX   PUBLIC

            HAIL COVERING GROUND...MOSTLY PEA SIZE WITH SOME NICKEL
            HAIL AT THE DOUGHERTY GIN.

0955 PM     HAIL             3 N MATADOR             34.06N 100.82W
04/18/2005  1.00 INCH        MOTLEY             TX   BROADCAST MEDIA

            QUARTER HAIL NORTH OF MATADOR...HAIL 2 INCHES DEEP ALONG
            THE ROADWAY.

&&

14
Special weather statement, Apr 20, 4:05 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
405 PM CDT WED APR 20 2005

TXZ024>026-030>032-036>038-210400-
BRISCOE-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-HALL-KING-MOTLEY-
405 PM CDT WED APR 20 2005

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 169 UNTIL 11 PM CDT FOR THE FOLLOWING COUNTIES...

BRISCOE...HALL...CHILDRESS...FLOYD...MOTLEY...COTTLE...
CROSBY..DICKENS...AND KING.

THIS INCLUDES THE COMMUNITIES OF...
CHILDRESS...PADUCAH...GUTHRIE...DICKENS...CROSBYTON...FLOYDADA...AND
SILVERTON..

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.
Local storm report, Apr 20, 4:42 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
442 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             SILVERTON               34.47N 101.30W
04/20/2005  0.75 INCH        BRISCOE            TX   PUBLIC

            PENNY SIZED HAIL IN SILVERTON

&&

14

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 4:21 PM CDTSevere Thunderstorm WarningLUBBriscoe54 min
Apr 20, 5:15 PM CDTSevere Thunderstorm WarningLUBBriscoe60 min
Apr 20, 5:30 PM CDTSevere Thunderstorm WarningLUBHall60 min
Apr 20, 6:38 PM CDTSevere Thunderstorm WarningLUBChildress37 min
Apr 20, 6:45 PM CDTTornado WarningLUBHall75 min

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.